Question: Although it’s not a recognized benefit of Vascepa, I found that 2 grams per day (half the usual dose) reduced inflammation. The effect was noticeable enough that my wife reported that my snoring went from strong to tolerable.
Answer: Vascepa (icosapent ethyl) is a highly purified fish oil derivative prescribed to reduce the risk of heart attacks and strokes and to lower high levels of triglycerides. It contains only one omega 3 fatty acid, EPA (eicosapentaenoic acid). Ordinary fish oil also contains DHA (docosahexaenoic acid).
A large, randomized controlled trial tested Vascepa against placebo in people at high risk for cardiovascular complications (New England Journal of Medicine, Jan. 3, 2019). When people took 4 grams daily, they were less likely to have heart attacks or strokes, need stents or die from any of these causes.
You are right that omega 3 fatty acids found in fish oil reduce inflammation. That is why they have been used to treat autoimmune diseases (Frontiers in Immunology, Sept. 27, 2019). We’ve never heard before that this medication would reduce snoring, but if inflammation is the source, that effect is plausible.
Question: Why haven’t you written about naltrexone? It has been used at low doses to treat fibromyalgia and myalgic encephalomyelitis. (ME is the new term for chronic fatigue syndrome.)
Answer: Naltrexone is an opioid antagonist. It can reverse the effects of narcotic pain relievers. In addition, naltrexone has been approved by the Food and Drug Administration to help people overcome alcohol dependence.
Some physicians are prescribing low-dose naltrexone off label for a number of other conditions, including fibromyalgia, ME, multiple sclerosis, Crohn’s disease, inflammatory bowel disease and amyotrophic lateral sclerosis (ALS, aka Lou Gehrig’s disease) (NIPH Systematic Reviews, April 2015). Although research shows that low-dose naltrexone may work by restoring the function of transient receptor potential (TRP) ion channels, we have not seen large clinical trials for these indications (Frontiers in Immunology, Oct. 31, 2019).
Question: Six months ago, I experienced a severe allergic response consisting of a rash and blisters from head to toe.
I took four courses of prednisone in increasing dosages, but the rash did not stop. Then a biopsy showed an allergy to medication.
My physician advised me to stop taking Celebrex. I was very surprised since I had been taking Celebrex for 18 years. Meanwhile, the rash continued, and I lost most of my hair.
I am using steroid creams and taking a medication that is given to people who have had organ transplants to lower immune reactivity. After six weeks, the rash and itching are finally getting better. I don’t know if my hair will return.
Is this reaction to Celebrex well known? The misery it causes is awful.
Answer: Celecoxib (Celebrex) is a popular treatment for pain, especially joint pain due to arthritis. The FDA warns about several serious side effects, including blood clots, heart attacks and strokes. All nonsteroidal anti-inflammatory drugs (NSAIDs), including celecoxib, can cause stomach ulcers. Celecoxib sometimes triggers high blood pressure, heart failure or severe allergic reactions. Serious skin reactions may occur without warning.
Question: I had been on atorvastatin for only a few days when I was taken to the emergency room after a 12-hour episode of transient global amnesia. I had a battery of tests, but all were negative.
My doctors denied that atorvastatin could have had anything to do with this complete blank of my memory. The doctor said I will probably never have any recall of the day I missed. It’s a very strange feeling. Is there any more recognition of the role of statins in transient global amnesia?
Answer: We first heard about transient global amnesia in connection with statin-type cholesterol-lowering drugs from Dr. Duane Graveline. This astronaut/physician shared his story with us nearly two decades ago. He reported a six-hour episode in which he lost his memory and couldn’t recognize his wife. A year later, he was put back on Lipitor and once again suffered TGA.
Since then, we have heard from many other readers who, like you, have experienced this scary reaction. The prescribing information lists “memory loss, forgetfulness, amnesia, memory impairment [and] confusion” linked to statin use.